Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 27(4); 2012 > Article
Case Report A Case of Metformin-Induced Acute Kidney Injury without Lactic Acidosis: A Case Report
Hae Ryong Jeong, Jeong Im Choi, Jung Hwan Park, Sang Mo Hong, Joon Sung Park, Chang Beom Lee, Yong Soo Park, Dong Sun Kim, Woong Hwan Choi, You Hern Ahn

DOI: https://doi.org/10.4266/kjccm.2012.27.4.283
  • 3,212 Views
  • 103 Download
  • 0 Crossref
  • 0 Scopus
1Department of Internal Medicine, Hanyang University College of Medicine, Seoul, Korea. ahnyh@hanyang.ac.kr
2Department of Internal Medicine, Hanyang University College of Medicine, Guri, Korea.

Metformin is an oral antidiabetic drug in the biguanide class, which is used for type 2 diabetes. The side effects of metformin are mostly limited to digestive tract symptoms, such as diarrhea, flatulence and abdominal discomfort. The most serious potential adverse effect of metformin is lactic acidosis. A 51-year-old man was admitted due to hypoglycemia as a result of an overdose of antidiabetic drugs. He took massive dose of metformin. Conservative treatment failed for metabolic acidosis without lactic acidosis accompanied by acute kidney injury. Hemodialysis was executed to correct the high anion gap metabolic acidosis and acute kidney injury, and the patient recovered fully from metabolic acidosis. This case illustrates that the presence of clinical conditions, such as metformin-induced acute kidney injury and metabolic acidosis, can be developed without lactic acidosis. Prompt recognition of metabolic acidosis and early intervention with hemodialysis can result in a successful clinical outcome.


ACC : Acute and Critical Care